Alert archive / Utah / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 31, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 18, 2000, 4:45 PM MDT for Davis County, Salt Lake County, Utah. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 18, 2000, 4:45 PM MDT (22:45 UTC)
- Expired
- Aug 18, 2000, 5:30 PM MDT
- In force
- 45 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Davis County, UT, Salt Lake County, UT
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 5:00 PM MDT | Hail 0.75 | Bountiful, UT | A severe thunderstorm dropped 3/4 inch hail on the Bountiful bench. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 1908 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
385 WUUS55 KSLC 182243 SVRSLC UTC011-035-182330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 445 PM MDT FRI AUG 18 2000 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAVIS COUNTY IN UTAH THIS INCLUDES THE CITIES OF...BOUNTIFUL...FARMINGTON NORTHERN SALT LAKE COUNTY IN UTAH * UNTIL 530 PM MDT * AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER THE SOUTHERN END OF THE GREAT SALT LAKE MOVING MOVING NORTHEAST AT 20 MPH TOWARDS THE WASATCH FRONT. A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4091 11233 4073 11213 4080 11174 4109 11192
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:40 PM MDT, 5 minutes earlier.
Area forecast discussion, Aug 18, 4:40 PM MDT, 5 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH 440 PM MDT FRI AUG 18 2000 SYNOPSIS...A DRIER AND MORE STABLE AIRMASS WILL BEGIN SPREADING INTO WESTERN UTAH TONIGHT...THEN GRADUALLY WORK ACROSS MOST OF THE REMAINDER OF THE STATE SATURDAY. THE AIRMASS WILL COOL DOWN A BIT ON SUNDAY AND REMAIN DRY. DISCUSSION...CONVECTION FIRED STRONGLY THIS AFTERNOON OVER ALL BUT THE FAR SWRN CWA...AND A FEW CELLS COULD STILL DEVELOP THERE LATER THIS EVENING. DRYING IS OCCURRING ALONG THE NV BORDER AND THIS WILL BE SPREADING INTO THE CWA OVERNIGHT. EXPECT MOST OF THE CONVECTION TO BE DIURNAL IN NATURE, HOWEVER, IT APPEARS THERE MAY BE ANOTHER UPSTREAM SHORT WAVE THAT COULD KEEP A FEW CELLS GOING PAST MIDNIGHT. THE AMOUNT AND COVERAGE OF PCPN TODAY MAKES ME LEERY OF HOW MUCH DRYING WILL ACTUALLY OCCUR TOMORROW...ALTHOUGH IT WILL BE HARD TO KEEP THE DRIER AIRMASS AT BAY FOR LONG ONCE THE OFFSHORE TROF STARTS TO MOVE INLAND OVER THE PACIFIC NORTHWEST. AS THIS TROF PASSES BY TO OUR N...WE SHOULD COOL DOWN AND STAY DRY THROUGH SUN. MRF THEN REBUILDS THE RIDGE AND SENDS MOISTURE RAPIDLY BACK INTO THE CWA...THE S ON MON AND AREA-WIDE BY TUE...REMAINING THRU WED. HAVE WORDED EXTENDED ACCORDINGLY. SLC 6-00 CDC 2000 WILENSKY .SLC...NONE.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:48 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 57 min |
| Aug 18, 3:10 PM MDT | Severe Thunderstorm Warning | SLC | Millard | 50 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.